Top
30
Doctor insights on: Allegra

Share
Dr. Michael Finkelstein
382 doctors shared insights

Allegra (Overview)

Allegra is a non-sedating antihistamine which is a kind of antihistamine type drug (common cold or symptom drug).


1

1
What are allegra and xyzal (levocetirizine) used for?

What are allegra and xyzal (levocetirizine) used for?

Allergies: Allegra and xyzal are two different types of antihistamines. They are called non sedating antihistamines as older antihistamines like Benadryl (diphenhydramine) cause drowsiness in some people. The entire class of medicines are used to treat allergies or allergic reactions. ...Read more

Dr. Michael Finkelstein
382 doctors shared insights

Allegra (Overview)

Allegra is a non-sedating antihistamine which is a kind of antihistamine type drug (common cold or symptom drug).


2

2
Why would allegra (fexofenadine) be prescribed?

Why would allegra (fexofenadine) be prescribed?

Many reasons.: Allegra is an antihistamine which can be used for itching of the skin, nose, eyes. It is mainly used to treat allergic reactions and to relieve seasonal allergic eye and nose symptoms. It is not very effective for nasal congestion unless used with another medication such as a nasal steroid or oral decongestant. ...Read more

5

5
I have daily hive break outs and use Allegra (fexofenadine) but I also have anxiety...could the Allegra (fexofenadine) be exacerbating my anxiety? Is Zyrtec better for anxiety?

I have daily hive break outs and use Allegra (fexofenadine) but I also have anxiety...could the Allegra (fexofenadine) be exacerbating my anxiety? Is Zyrtec better for anxiety?

Allegra (fexofenadine) vs Zyrtec : Allegra (fexofenadine) does not commonly cause or worsen anxiety. That said it can cause problems when taken in combination with other meds. It might be worth trying Zyrtec to see if there is any difference in your anxiety. Talk to your doctor about it and see what is the best option. Some common SE of Fexofenadine are: headache
dizziness diarrhea
vomiting
pain in the arms, legs, or back. ...Read more

6

6
I found out I am 5 weeks preg. I was on meds prior to finding out. I used coltsfoot tea, allegra, singular, mucinex, nasonex (mometasone). Will this harm the fetus?

Probably not: Singulair and Guaifenesin (mucinex, not with d) are quite safe. Allegra is a pregnancy class c drug, but there don't seem to be no known bad side effects. Nasonex (mometasone) is fine. Coltsfoot tea has been banned in some countries because it contains tiny amounts of chemicals that can cause liver damage and cancer. Still, the tea may be safe, but the fda has determined the have indeterminate safety. ...Read more

7

7
Can you tell me for severe allergies like sneezing, what is more effective, allegra, benadryl, (diphenhydramine) claritin, or zyrtec?

Can you tell me for severe allergies like sneezing, what is more effective, allegra, benadryl, (diphenhydramine) claritin, or zyrtec?

Similar, but...: Allegra, Zyrtec and Claritan are all very similar meds and there isn't really one that is better, although one may work better in a certain patient. Benadryl (diphenhydramine) works very differently but has many more side effects than the others, including sedation and need for repeated dosing of the medicine daily. If you feel allergies are ""severe", you need to visit an allergist for more preventative care. ...Read more

9

9
Allegra-d nauseates me and makes me jittery, is there anything else that works just as well?

Allegra-d nauseates me and makes me jittery, is there anything else that works just as well?

AllegraD, jittery: Allegra (fexofenadine) d is a combination of non drowsy antihistamine and pseudo Ephedrine (sudafed). For many people decongestant portion causes jitteriness. Since it is a fixed combination with a slow releasing high dose of pseudoehedrine you have no control over the higher dose. You may try allegra, (fexofenadine) and add sudafed
(30 mgm) separately and tolerate it better. May not cause nausea. ...Read more

10

10
I'm transitioning from xyzal (levocetirizine) to allegra & my hives are returning. I seem to react to everything--my meds & enviorment. When will allegra kick in?

I'm transitioning from xyzal (levocetirizine) to allegra & my hives are returning. I seem to react to everything--my meds & enviorment. When will allegra kick in?

Reason?: We don't usually switch pills when you are doing well with it. Xyzal (levocetirizine) does have a slightly higher incidence of drowsiness compared to allegra. One would expect Allegra to take effect in about 2 hrs. If the reason for switch is due to drowsiness, then you may up the dose of Allegra to 2 to 4 x daily. If xyzal (levocetirizine) did not have side effects, then there is no reason to change to allegra. ...Read more

12

12
Can a person safely take Claritin (loratadine) or allegra for allergies?

Can a person safely take Claritin (loratadine) or allegra for allergies?

They are safe meds: Claritin/allegra, available otc as generic loratadine/fexofenadine, are nonsedating antihistamines, often used for seasonal allergic rhinitis. They are relatively good medicines with low incidence of side effects. Also, sold in combo with decongestant, -d (pseudoephedrine), for those having much trouble with nasal congestion. If u have trouble and these meds not adequate, consult doc. Good luck. ...Read more

13

13
Why can't a person take allegra (fexofenadine) and erythromycin at the same time? I've read there can be interactions. Dangerous?

Caution with multipl: Caution advised with multiple meds, combination can be altered accordingly, yes Erythromycin and Allegra (fexofenadine) interact, there are other safer combos, only ur doctor can givethe most safe combination if medications u need. ...Read more

14

14
I typically take an allegra (fexofenadine) 180 in the am and an alavert 10mg at night. Today i accidentally took 1 allegra (fexofenadine) 180 @7am and another at 10pm. Will i be ok?

Yes: Allegra (fexofenadine) is a very safe new generation antihistamine that does not cross the blood-brain barrier, so even more than the recommended dose will not lead to drowsiness or impaired reaction time. However, higher than normal doses of alavert (loratadine) could potentially lead to mild drowsiness. ...Read more

16

16
What are the side effects of Allegra (fexofenadine) when is the best time to take it?

What are the side effects of Allegra (fexofenadine) when is the best time to take it?

Many: Allegra, (fexofenadine) or Fexofenadine, have similar side effects profile compared to other newer generation of antihistamine medications. All antihistamine medications also has anticholinergic effects, which can contribute to dizziness, sedation, urinary retention, diarrhea, muscle cramp, gastrointestinal discomfort, menstrual cramp which are related to the anticholinergic effects of the medication. ...Read more

17

17
Does allegra (fexofenadine) 24 hours (not with d) surpress your immune system? Can I get blood work (cbc w/diff) done while on allegra (fexofenadine) and have it be accurate?

No: Allegra (fexofenadine) is an otc non-sedating antihistamine and as such down regulates the release of histamine from mast cells in the tissue or decreases the effect of histamine that is released. I do not think it would significantly suppress the immune system which is primarily lymphocyte function. You can get blood work. The only thing, you can not do is get skin testing for allergies while on this drug. ...Read more

18

18
How long does allegra (fexofenadine) medication take to expire?

How long does allegra (fexofenadine) medication take to expire?

Read the label: There is considerable debate about the accuracy of label expiration dates. However, as a general rule, it is best to adhere to what the label states is the expiration date. This is especially true of liquid medication. ...Read more

19

19
Can you cut allegra (fexofenadine) 180mg in half for a dose of 60mg?

You get 90 mg: If you take 1/2 of an Allegra 180 mg you get 90 mg. The Allegra allergy 12 hour tablet, available over-the-counter, has 60 mg of fexofenadine. The drug is quite safe and will not make you drowsy at 60, 90 or 180 mg/day. Save the bucks and consider the generic forms. ...Read more

20

20
I have very bad allergies. Allegra (fexofenadine) 180 use to work but it wears off fast. Zyrtec doesn't do anything what should I do. Always congested & feeling bad?

Other meds: Antihistamines do not manage congestion well which is why decongestants are often added. Singulair (montelukast) and nasal steroids manage all allergy symptoms and in head-to-head comparisons steroid sprays control symptoms better than oral antihistamines. Topical spray antihistamines are also an option. Allergy shots help reduce or eliminate medications in 2/3 of patients so may need to see allergist. ...Read more

22

22
Can I mix allegra (fexofenadine) & zyrtec for my allegy relief if allegra (fexofenadine) alone is not enough?

Can I mix allegra (fexofenadine) & zyrtec for my allegy relief if allegra (fexofenadine) alone is not enough?

You could, but: They do exactly the same thing so taking both is just like taking a double dose of one. Instead, you should try something from a different medication category, like a prescription nasal steroid spray. ...Read more

23

23
Any dangers of overdosing on allegra (fexofenadine)?

Possibly: Allegra (fexofenadine) has been studied at very high doses with no clinically significant adverse events. However, if a high enough dose is taken there may be adverse effects. I would be most concerned about potential cardiac arrhythmias at very high doses. ...Read more

24

24
What should I do if I accidentally take too much allegra (fexofenadine)?

Stop taking it.: The half-life of Allegra (fexofenadine) is 14.5 hours in normal individuals. It is metabolized mainly through the liver and GI tract so if you have liver disease it may be metabolized slower. This means that in a normal individual about half of the medication is left after 14.5 hours. ...Read more

25

25
I accidently took two allegra (fexofenadine) today, one this am, one just now. Should I be worried?

Be happy: You did not mention what strength of Allegra (fexofenadine) you took, but I assume you are worried because you took 2 tablets of 180mg each. We use this dose quite often for patients with severe rashes or hives. Also, during the clinical studies prior to the release of allegra, (fexofenadine) doses of up to 540mg were used without ill effects. ...Read more

26

26
Can I take allegra 120 twice a day.

Most likely: But this would make side effects more likely — dry mouth and eyes for example, perhaps sedation / tiredness. Might think of mixing medicines from different classes if bad allergies are the issue. A primary care provider can help in this regard. ...Read more

27

27
Is expired allegra (fexofenadine) safe?

Expired medication: Typically, when a medication expires, it's because it loses its potency or effectiveness. There are some medications that, with time, do breakdown with time into harmful substances. Check with your pharmacist to make sure. I would not recommend taking any expired medication. ...Read more

29

29
How fast does allegra (fexofenadine) work?

20-30 minutes: Oral antihistamines like Allegra (fexofenadine) need to be absorbed by the digestive system and distributed thru the body before they are effective--about 20-30 minutes. This lag time is usually acceptable for minor allergy symptoms. But if you have asthma, swelling in the throat, or anaphylaxis, taking a quick-acting rescue med like Epinephrine or albuterol can be life-saving. Ask your doctor for more info. ...Read more

30

30
What if I took two allegra (fexofenadine)?

What if I took two allegra (fexofenadine)?

Avoid doing this: Allegra (fexofenadine) is sold in both 60 mg doses taken twice a day, and a 180 mg dose taken once a day. There is not good data on taking twice the dose at one time. Avoid doing it. If your allergy symptoms are not controlled with the fda recommended dosing, see an allergist. There are certain situations when I prescribe other dosing. ...Read more

Dr. Sheila Smith
360 doctors shared insights

Fexofenadine (Definition)

Fexofenadine is an antihistamine which is used to treat allergies such as hayfever, and hives. It can be taken once or twice a day. It is a second generation antihistamine and does not cause as much drowsiness as other antihistamines such as Diphenhydramine (benaryl) or chlorpheniramine. Always be careful about drowsiness with any antihistamine especially if driving ...Read more